Case report reveals effective conservative care for bradycardia in a man after mad honey ingestion.
Mad honey is a type of honey with hallucinogenic properties found in the Himalayas of Nepal. It is used by locals for its supposedly medical and recreational properties. It contains a toxin named ‘Grayanotoxin’ which is mainly derived from the nectar of few Rhododendron species native to Himalayas. This is a case report of 38-year-old male who presented to emergency department of our center with dizziness, three hours following ingestion of mad honey. He had heart rate of 45 beats per minute. Electrocardiogram showed bradycardia without any other abnormality. He was managed conservatively in coronary care unit for 48 h without any complication. “Grayanotoxin” is a neurotoxin that acts on sodium channel and causes hyperpolarization leading to a wide range of symptoms. Management is symptomatic as no antidotes are available till date. Early recognition prevents unnecessary investigations and interventions. Mad honey poisoning should always be considered in patient particularly those living in endemic areas presenting with unexplained dizziness and bradycardia. Most of these cases respond well to supportive therapy emphasizing the importance of early recognition and close clinical observation.
No takes yet. Share an insight, caveat, or question.
Ghimire et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: